Florida, 2013

Hail in Florida, March 20, 2013

March 20, 2013 · NWS MFL · 2 events in 1 county or zone

A cold front moved across South Florida during the afternoon causing scattered showers and a few thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A cold front moved across South Florida during the afternoon causing scattered showers and a few thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Mar 20, 4:19 PM EST, 32 minutes earlier.

Area forecast discussion, Mar 20, 4:19 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
519 PM EDT WED MAR 20 2013

.UPDATE...

THE FORECAST WAS UPDATED FOR THE SHORT TERM FOR THE ANTICIPATED
SHOWERS AND THUNDERSTORMS FORECAST ACROSS THE REGION. ALTHOUGH
SOME SHOWERS AND ISOLATED THUNDERSTORMS ARE OCCURRING ACROSS SOUTH
FLORIDA AND ADJACENT WATERS...MORE WIDESPREAD CONVECTION AND
HEAVIER SHOWERS HAVE NOT YET STARTED. THEREFORE THE FORECAST WAS
UPDATED TO REFLECT THE CHANGE IN TIMING OF THE EXPECTED GREATER
COVERAGE OF THE SHOWERS AND THUNDERSTORMS. THE LATEST MESOSCALE
GUIDANCE INDICATES THAT THE ACTIVE CONVECTION IN THE EASTERN GULF
COULD POTENTIALLY REACH THE OFF SHORE GULF WATERS AROUND 23Z THIS
EVENING...WHICH IS SOMEWHAT CONSISTENT WITH THE ESTIMATED TIME OF
ARRIVAL OF THE LINE OF OBSERVED THUNDERSTORMS IN THE EASTERN GULF.
SO THE FORECAST NOW INDICATES SCATTERED SHOWERS AND THUNDERSTORMS
BEGINNING LATE THIS AFTERNOON AS IS CURRENTLY OCCURRING ACROSS
MIAMI DADE AND BROWARD COUNTIES AND THEN INCREASING IN COVERAGE
IN THE EARLY EVENING.

60

&&

.PREV DISCUSSION... /ISSUED 244 PM EDT WED MAR 20 2013/

..A FEW STRONG STORMS POSSIBLE THIS AFTERNOON...
..MUCH DRIER AND COOLER WEATHER FOR THURSDAY...

SHORT TERM...
A WEAK COLD FRONT OVER SOUTH CENTRAL FLORIDA WILL CONTINUE TO MOVE
SLOWLY SOUTH AND THROUGH SOUTH FLORIDA THIS EVENING. AT THE SAME
TIME...A SHORT WAVE OVER THE NORTH CENTRAL GULF OF MEXICO WILL
ALSO MOVE EAST ALONG THE FRONT AND THROUGH CENTRAL FLORIDA LATE
THIS AFTERNOON INTO EARLY THIS EVENING. THIS WEATHER PATTERN WILL
ALLOW FOR SCATTERED TO NUMEROUS SHOWERS AND A FEW THUNDERSTORMS TO
DEVELOP OVER SOUTH FLORIDA WITH THE BEST CHANGE AROUND THE LAKE
OKEECHOBEE AND WEST PALM BEACH COUNTY.

THE ACARS AND THE SATELLITE DATA ARE SHOWING THAT THE 500 MBS HAVE
CONTINUE TO COOL DOWN TO -13/-14C EARLY THIS AFTERNOON. THIS WILL
ALLOW FOR ONE OR TWO STORMS TO BECOME STRONG WITH GUSTY WINDS UP
TO 50 MPH...SMALL HAIL...LIGHTNING STRIKES...AND LOCALLY HEAVY
RAINFALL.

MUCH DRIER AND COOLER WEATHER WILL FILTER INTO SOUTH FLORIDA FROM
THE NORTH LATE TONIGHT INTO THURSDAY NIGHT...AS HIGH PRESSURE SETTLES
INTO THE SOUTHEASTERN UNITED STATES FROM CENTRAL UNITED STATES AND
THE COLD FRONT CONTINUES TO MOVE INTO THE FLORIDA KEYS.
TEMPERATURES ON THURSDAY AND THURSDAY NIGHT WILL BE ABOUT 5 TO 10
DEGREES COOLER THAN AVERAGE FOR THIS TIME OF YEAR...WITH HIGHS IN
THE 70S AND LOWS IN THE 40S EXCEPT 50S OVER THE EAST COAST METRO
AREAS.

THE HIGH WILL THEN MOVE QUICKLY INTO THE WESTERN ATLANTIC WATERS
FRIDAY INTO EARLY PART OF THIS WEEKEND...AS LOW PRESSURE DEVELOPS
IN TEXAS AND MOVES NORTHEAST INTO THE TENNESSEE VALLEY REGION BY
LATE THIS WEEKEND. THIS WILL ALLOW FOR THE WINDS TO INCREASE TO
BREEZY CONDITIONS WHILE SWINGING TO A SOUTHERLY DIRECTION BY LATE
THIS WEEKEND. SO THE COOLER AIR WILL NOT LAST LONG OVER SOUTH
FLORIDA...AS BY THIS WEEKEND THE TEMPERATURES WILL BE BACK INTO
THE 80S FOR HIGHS AND LOWS IN THE 60S TO LOWER 70S.

THIS WILL ALSO ALLOW FOR THE LOW LEVEL MOISTURE TO RETURN TO SOUTH
FLORIDA BY LATE THIS WEEKEND ALLOWING FOR A FEW SHOWERS OVER THE
AREA. SO HAVE KEPT THE SLIGHT POPS IN THE FORECAST FOR THE SECOND
HALF OF THE WEEKEND.

LONG TERM...
THE LOW WILL CONTINUE TO MOVE NORTHEAST INTO THE GREAT LAKES
REGION BY EARLY NEXT WEEK. THIS IN TURN WILL ALLOW FOR A COLD
FRONT ASSOCIATED WITH THE LOW TO MOVE SOUTH INTO SOUTH FLORIDA
EARLY NEXT WEEK BEFORE STALLING OUT OVER THE AREA BY MIDDLE OF
NEXT WEEK. SO THE SLIGHT CHANCE OF POPS WILL CONTINUE OVER SOUTH
FLORIDA FOR THE EARLY TO MIDDLE PART OF NEXT WEEK.

MARINE...
THE WINDS OVER THE LOCAL WATERS OF SOUTH FLORIDA WILL SWING FROM A
SOUTHERLY DIRECTION THIS AFTERNOON TO A NORTHERLY DIRECTION LATE
TONIGHT INTO THURSDAY. THE WIND SPEEDS WILL ALSO INCREASE TO 15 TO
20 KNOTS FOR MOST OF THE LOCAL WATERS OF SOUTH FLORIDA...EXCEPT
FOR THE ATLANTIC AND OFFSHORE GULF WATERS WHERE THE WINDS WILL BE
20 KNOTS. THE WINDS WILL THEN DECREASE ON THURSDAY INTO THURSDAY
NIGHT WHILE SWINGING TO A EAST TO SOUTHEAST DIRECTION. THE SEAS
WILL ALSO REMAIN BELOW 6 FEET TONIGHT...BEFORE INCREASING TO 6
FEET IN THE ATLANTIC WATERS OF THURSDAY. SO WILL BE PUTTING UP A
SCEC FOR ALL OF THE WATERS...EXCEPT FOR A SCA FOR THE ATLANTIC AND
OFFSHORE GULF WATERS FOR TONIGHT FOR THE WINDS.

FIRE WEATHER...
THE RELATIVE HUMIDITIES ON THURSDAY WILL ALSO BE BELOW 35 PERCENT
FOR SEVERAL HOURS WITH MOST OF THE AREA GETTING DOWN INTO THE
20S...EXCEPT LOWER 30S EAST COAST METRO AREAS. HOWEVER...THE
ENERGY RELEASE COMPONENT (ERC) WILL BE IN THE UPPER 20S TO LOWER
30S OVER SOUTH FLORIDA FOR THURSDAY WITH 20 FOOT WINDS BELOW 15
MPH. SO AT THIS TIME WILL NOT BE ISSUING ANY RED FLAG WARNINGS OR
FIRE WEATHER WATCHES FOR SOUTH FLORIDA FOR THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  60  74  53  78 / 60 -  -  10
FORT LAUDERDALE  63  75  57  78 / 50 -  -  10
MIAMI            64  76  58  79 / 40 -  -  10
NAPLES           58  71  53  80 / 60 -  -  -

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY FROM 2 AM TO 11 AM EDT THURSDAY FOR COASTAL
     WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
     COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL
     OUT 20 NM-WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL
     EXTENDING FROM 20 NM TO THE TERRITORIAL WATERS OF THE
     BAHAMAS-WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL
     EXTENDING FROM 20 NM TO 60 NM.

GM...SMALL CRAFT ADVISORY FROM 2 AM TO 11 AM EDT THURSDAY FOR GULF
     WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
     20 TO 60 NM.

&&

DISCUSSION/MARINE/FIRE...60/BD
AVIATION/RADAR...23/SK
Hazardous weather outlook, Mar 20, 6:53 AM EST, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
753 AM EDT WED MAR 20 2013

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
210300-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
753 AM EDT WED MAR 20 2013

...A FEW STRONG STORMS POSSIBLE TODAY OVER SOUTH FLORIDA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: THERE IS A SLIGHT CHANCE OF STORMS TODAY OVER
SOUTH FLORIDA AHEAD OF A WEAK COLD FRONT. ONE OR TWO OF THE STORMS
COULD EVEN BECOME STRONG TODAY WITH THE PRIMARY IMPACTS BE
LIGHTNING STRIKES, GUSTY WINDS, AND SMALL HAIL.

WIND: THE STRONGEST STORMS TODAY WILL BE CAPABLE OF PRODUCING WIND
GUSTS UP TO 50 MPH.

HAIL: THE STRONGEST STORMS TODAY WILL BE CAPABLE OF PRODUCING HAIL
UP TO NICKEL SIZE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NORTHERLY WINDS AROUND 15 MPH ON THURSDAY WILL PRODUCE SEAS UP TO
6 FEET IN THE GULF STEAM WATERS OF THE ATLANTIC. THERE IS ALSO A
SLIGHT RISK OF THUNDERSTORMS OVER SOUTH FLORIDA LATE THIS WEEKEND
INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WIDESPREAD SPOTTER ACTIVATION IS NOT
ANTICIPATED, HOWEVER INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT
HIGH WIND, HAIL AND FLOODING TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Mar 20, 4:02 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
502 PM EDT WED MAR 20 2013

FLZ073-202130-
INLAND MIAMI-DADE COUNTY FL
502 PM EDT WED MAR 20 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHERN
MIAMI-DADE COUNTY...FOR FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH...

* UNTIL 530 PM EDT

* AT 458 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM 10 MILES WEST OF MICCOSUKEE RESORT...AND MOVING
  EAST AT 15 MPH.

* THE STORM WILL AFFECT...
  RURAL NORTHERN MIAMI-DADE COUNTY
  AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE A SAFE DISTANCE BETWEEN OTHER VEHICLES.

STATE LAW REQUIRES THE USE OF HEADLIGHTS WHEN WINDSHIELD WIPERS ARE
IN USE.

LAT...LON 2595 8039 2560 8039 2577 8072 2587 8070
TIME...MOT...LOC 2103Z 274DEG 13KT 2582 8062

KONARIK
Special weather statement, Mar 20, 4:23 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
523 PM EDT WED MAR 20 2013

FLZ073-074-173-202200-
COASTAL MIAMI DADE COUNTY FL INLAND MIAMI-DADE COUNTY FL METROPOLITAN
MIAMI DADE FL
523 PM EDT WED MAR 20 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR EASTERN MIAMI-DADE
COUNTY...FOR FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY WINDS OF 45 TO
55 MPH...

* UNTIL 600 PM EDT

* AT 519 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DORAL TO
  KENDALE LAKES TO INTERSECTION KROME AND KENDALL DRIVE...AND MOVING
  EAST AT 20 MPH.

* THE LINE OF STORMS WILL AFFECT...
  INTERSECTION KROME AND KENDALL DRIVE...
  MIAMI SPRINGS...
  OPA-LOCKA...
  BROWNSVILLE...
  ALLAPATTAH...
  MIAMI SHORES...
  AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE A SAFE DISTANCE BETWEEN OTHER VEHICLES.

STATE LAW REQUIRES THE USE OF HEADLIGHTS WHEN WINDSHIELD WIPERS ARE
IN USE.

LAT...LON 2580 8011 2573 8014 2567 8015 2566 8016
      2568 8018 2574 8017 2574 8020 2572 8024
      2564 8026 2561 8030 2555 8030 2549 8034
      2568 8059 2577 8054 2590 8040 2591 8010
TIME...MOT...LOC 2123Z 283DEG 17KT 2582 8034 2572 8040
          2566 8047

KONARIK

The radar

The Miami radar (KAMX), 19 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Miami-Dade

When
March 20, 4:51 PM EST
Where
Miami-Dade County, 1.42 mi ENE of South Miami
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
25.710, -80.260

An NWS employee reported dime-sized hail in Coconut Grove.

Hail, Miami-Dade

When
March 20, 5:06 PM EST
Where
Miami-Dade County, 3.98 mi ENE of Key Biscayne
Measured
0.88 in hail
Reported by
Public
Coordinates
25.690, -80.160

A member of the public reported nickel-sized hail on Key Biscayne.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442586, 442587.